Focal encephalopathy after cisplatin therapy

D. J. Gorman, R. Kefford, R. Stuart-Harris

Research output: Contribution to journalArticlepeer-review

32 Citations (Scopus)

Abstract

Focal encephalopathy after cisplatin therapy, although described previously, is a rare adverse effect. Recently, four patients who received cisplatin therapy at our institution developed focal encephalopathy which manifested itself as cortical blindness, aphasia with seizures, asphasia with hemianopia and a focal seizure, respectively, shortly after the administration of cisplatin. Each episode occurred while the patients were febrile with neutropenia although no evidence of central nervous system infection was found. The neurological symptoms occurred after at least two courses of cisplatin therapy (minimum total cisplatin dose, 300 mg/m2) and three of the four patients also were noted to have hypomagnesaemia. In each case, the neurological deficit resolved and two patients received further cisplatin therapy without a recurrence of the neurological symptoms. Our experience suggests that focal encephalopathy that is associated with cisplatin therapy may resolve completely with supportive measures alone and need not preclude further therapy with cisplatin.

Original languageEnglish
Pages (from-to)399-401
Number of pages3
JournalMedical Journal of Australia
Volume150
Issue number7
Publication statusPublished - 1989
Externally publishedYes

Fingerprint Dive into the research topics of 'Focal encephalopathy after cisplatin therapy'. Together they form a unique fingerprint.

Cite this